Iowa, 2011

Hail in Iowa, March 20, 2011

March 20, 2011 · NWS DMX · 1 event in 1 county or zone

A strong warm advection pattern set up over the state during the early morning hours of the 20th. A low level jet of 50 to 70 MPH transported moisture into the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong warm advection pattern set up over the state during the early morning hours of the 20th. A low level jet of 50 to 70 MPH transported moisture into the state. Thunderstorms erupted with limited CAPE in the 500 J/kg range. The storms were initially severe southwest of Iowa and weakened as they moved away from their support. Thunderstorms in Iowa produced brief heavy rainfall and pea size hail in several locations. One report of nickel size hail was received from the Cedar Falls area of Black Hawk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 20, 2:17 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 20, 2:17 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
317 AM CDT SUN MAR 20 2011

.SHORT TERM /TODAY/...
ONGOING STRONG MOISTURE TRANSPORT IS HELPING FUEL SHOWERS AND
THUNDERSTORMS ACRS MUCH OF CENTRAL IOWA EARLY THIS MORNING. SO FAR
THE CONVECTION HAS BEEN MULTICELLULAR NON SEVERE AS WOULD BE
EXPECTED WITH LIMITED CAPE AND RELATIVELY MOIST PROFILES ALOFT.
HOWEVER...HAVE SEEN SOME STRONG TO SEVERE CONVECTION JUST TO THE
SOUTHWEST OF THE AREA ON NOSE OF BEST MOISTURE AND INSTABILITY.
GIVEN THE TRAJECTORIES OF THE LLJ AND INSTABILITY...WILL LIKELY SEE
SOME OF THIS CONVECTION SLIDE INTO FAR SOUTHERN IOWA BEFORE
DAYBREAK. ANTICIPATE THE WIDESPREAD CONVECTION TO GRADUALLY SHIFT TO
THE NORTHEAST WITH THE STRONGEST THETA-E ADVECTION WITH COVERAGE
DECREASING ACRS CENTRAL IOWA BY LATER IN THE MORNING. WILL THEN SEE
INSTABILITY AXIS MOVE INTO THE AREA BY MIDDAY AHEAD OF A QUICKLY
APPROACHING COLD FRONT. THE RAPID PROGRESS OF THE FRONT WILL LIMIT
THE STRONGEST AFTERNOON CONVECTION TO THE SOUTHEAST QUARTER OF THE
FORECAST AREA PRIOR TO THE FRONT EXITING. SHEAR WILL BE SUFFICIENT
FOR SOME SEVERE CONVECTION IN MAIN INSTABILITY CORRIDOR WITH THE
POSSIBILITY OF LARGE HAIL. MAY ALSO MANAGE TO GET SOME WIND GUSTS AS
THE STABLE NEAR SFC LAYER GRADUALLY ERODES AWAY. TEMPERATURES WILL
ONCE AGAIN CLIMB WELL ABOVE NORMAL WITH THERMAL RIDGE PASSING INTO
THE STATE WITH READINGS NEAR 70 ONCE AGAIN IN THE SOUTH.

.LONG TERM /TONIGHT THROUGH SATURDAY/...
VERY ACTIVE FORECAST REMAINS ON TRACK OVER THE NEXT SEVERAL
DAYS...REALLY THROUGH MOST OF THE LONG TERM FORECAST PERIOD. LITTLE
CHANGE IN THINKING TONIGHT AS A LARGE GYRE REMAINS JUST OFFSHORE THE
PACIFIC U.S. COAST...WITH 500 MB FLOW TURNING TO SOUTHWESTERLY
ACROSS THE CENTRAL U.S. AND AN INITIAL SHORTWAVE IMPULSE CURRENTLY
MOVING OFF THE ROCKIES INTO THE WESTERN HIGH PLAINS. THIS LEADING
SYSTEM WILL PRODUCE SHOWERS AND THUNDERSTORMS ACROSS OUR AREA TODAY
AS DISCUSSED ABOVE...TAPERING OFF QUICKLY THIS EVENING AS A SURFACE
TROUGH SWEEPS ACROSS THE AREA. TIMING OF THE END OF PRECIP WILL BE
VERY CLOSE ON EITHER SIDE OF 00Z THIS EVENING...NAMELY THE BEGINNING
OF THE TONIGHT/LONG TERM PERIOD...SO HAVE HUNG ONTO SOME SLIGHT
CHANCE TO LOW CHANCE POPS ACROSS OUR SOUTHEASTERN HALF OR SO TO
ACCOUNT FOR ANY LINGERING STORMS IN THE EVENING...WHICH SHOULD BE
OUT OF THE AREA WELL BEFORE MIDNIGHT. A FEW SEVERE STORMS WILL BE
POSSIBLE IN JUST THE FIRST COUPLE OF HOURS AFTER 00Z IF THE TROUGH
HAS NOT CLEARED OUR AREA BEFORE THEN. THE TROUGH WILL STALL
SOMEWHERE ACROSS NORTHERN MISSOURI LATER TONIGHT.

FROM LATER TONIGHT THROUGH MOST OF MONDAY MORNING RIDGING WILL MOVE
VERY QUICKLY THROUGH THE REGION RESULTING IN MUCH COOLER
TEMPERATURES ESPECIALLY ACROSS NORTHERN IOWA...HOWEVER THIS CHANGE
IN WEATHER WILL BE SHORT LIVED AS THE GYRE OFF THE WEST COAST WILL
PHASE INTO A LONGWAVE TROUGH AND BE APPROACHING THE WESTERN ROCKIES
BY MIDDAY MONDAY. THIS WILL STRENGTHEN THE 500 MB FLOW AND TURN IT
EVEN FURTHER SOUTHWEST...ONCE AGAIN PRODUCING CYCLOGENESIS IN THE
LEE OF THE ROCKIES WITH A SURFACE LOW LIKELY DEVELOPING RAPIDLY
AROUND NORTHEASTERN COLORADO/WESTERN NEBRASKA. IN RESPONSE THE OLD
TROUGH BOUNDARY ACROSS NORTHERN MISSOURI WILL BEGIN TO SHARPEN AND
SLOWLY RETREAT NORTHWARD AS A WARM FRONT. BY MONDAY NIGHT MOST OF
THE ENERGY OF THE LONGWAVE TROUGH TO OUR WEST WILL BE CONSOLIDATING
INTO A CLOSED 500 MB LOW AND WHEELING NORTHEAST INTO WYOMING AND
MONTANA...WHICH WILL CAUSE THE SURFACE LOW REFLECTION TO MOVE UP TO
AROUND SIOUX CITY BY TUESDAY MORNING AND PULLING THE WARM FRONT
SLOWLY UP INTO CENTRAL IOWA. BY MONDAY AFTERNOON AND EVENING
DESTABILIZATION AND FORCING WILL BE SUFFICIENT TO GENERATE SHOWERS
AND THUNDERSTORMS ALONG THE NORTH OF THE BOUNDARY...BUT TO THE SOUTH
PRECIP IS MORE UNCERTAIN AS FORECAST SOUNDINGS INDICATE AN EML
MOVING INTO THAT REGION. HAVE THUS INCREASED POPS SUBSTANTIALLY TO
LIKELIES ACROSS ABOUT THE NORTHERN TWO THIRDS OF THE CWA...BUT KEPT
THEM IN THE 40 TO 50 RANGE ACROSS THE SOUTH. THERE WILL ONCE AGAIN
BE A NARROW WINDOW OF OPPORTUNITY FOR SEVERE STORMS ON MONDAY
AFTERNOON AND EVENING ESPECIALLY ALONG THE WARM FRONT AND CLOSE TO
THE APPROACHING SURFACE LOW IN OUR WEST AND SOUTHWEST...HOWEVER THIS
IS CONDITIONAL ON THE LOCATION OF THE FRONT...DEGREE OF
DESTABILIZATION...AND POSSIBLE IMPACT OF THE EML.

ON TUESDAY THINGS COULD GET EVEN MORE INTERESTING AS A SECONDARY
SHORTWAVE ROUNDING THE 500 MB TROUGH TO OUR NORTHWEST WILL DRAG THE
LOW MORE SOUTHEASTWARD ACROSS OUR AREA BY TUESDAY NIGHT...PROLONGING
THE OVERALL PRECIP EVENT AND INCREASING THE POTENTIAL FOR SEVERE
THUNDERSTORMS ON TUESDAY AFTERNOON AND EVENING. FORECAST MODELS ARE
NEARLY UNANIMOUS IN BRINGING THE SURFACE LOW INTO OUR NORTHWESTERN
COUNTIES BY 00Z TUESDAY EVENING...WITH THE WARM FRONT STRETCHING
EAST SOUTHEAST FROM THE LOW AND A TROUGH TRAILING SOUTHWARD DOWN OUR
SOUTHWESTERN CWA BORDER WITH OAX. STRONG FORCING NEAR THE TRIPLE
POINT ASSOCIATED WITH THE STRONG SHORTWAVE ROUNDING THE 500 MB
TROUGH WILL LIKELY RESULT IN VIGOROUS CONVECTION WITH STRONGLY
SHEARED PROFILES IN PLACE. SPC HAS PLACED VIRTUALLY OUR ENTIRE AREA
WITHIN A 30 PERCENT SLIGHT RISK AREA DURING THIS TIMEFRAME WHICH
SEEMS WARRANTED. THIS SITUATION WILL BEAR MONITORING OVER THE NEXT
COUPLE OF DAYS.

THE NEARLY STACKED LOW AND SURFACE TROUGH WILL FINALLY CROSS OUR
AREA LATE TUESDAY EVENING...ENDING OUR THUNDERSTORMS AND SEVERE
WEATHER THREAT BUT ALSO BRINGING SIGNIFICANTLY COLDER AIR WITH
STRENGTHENING NORTHWESTERLY WINDS INTO IOWA. WE MAY EVEN SEE SOME
LIGHT SNOW MIX AT TIMES FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT ACROSS OUR NORTHERN COUNTIES...BUT NO REAL ACCUMULATION IS
EXPECTED. ALREADY BY THURSDAY MORNING THIS WHOLE SCENARIO WILL BE
SETTING UP FOR A POSSIBLE REPEAT WITH ANOTHER GYRE OFF THE NORTHWEST
U.S. COAST AND A LEADING IMPULSE CROSSING THE ROCKIES...AND THE
LONGER RANGE MODELS ARE HAVING TROUBLE RESOLVING THE EVOLUTION AND
EFFECTS OF THIS SHORTWAVE ACROSS IOWA ON THURSDAY NIGHT/FRIDAY.
HOWEVER...WITH MUCH COOLER AND DRIER AIR IN PLACE ACROSS THE REGION
ANY PRECIP THAT DOES OCCUR WOULD LIKELY BE IN THE FORM OF LIGHT SNOW
OR COLD RAIN. HAVE KEPT SLIGHT POPS IN OUR SOUTHWESTERN COUNTIES ON
THURSDAY NIGHT BUT OTHERWISE HAVE NOT ADJUSTED THE FORECAST IN THESE
EXTENDED PERIODS AS MORE RUN TO RUN MODEL CONSISTENCY IS NEEDED.

&&

.AVIATION...20/06Z
INITIALLY DRY LOW LEVEL AIR DELAYING LOWERING OF CEILINGS AND ONSET
OF PRECIPITATION.  STRONG THETA-E ADVECTION SHOULD RESULT IN
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT AND CONTINUED
LIGHT RAIN THROUGH THE MORNING HOURS.  MODEL SOUNDINGS SHOW STRONG
LOW-LEVEL JET JUST OFF THE BOUNDARY LAYER AND CONTINUED LOW-LEVEL
SHEAR LATE TONIGHT.  COLD FRONT MOVES THROUGH SUNDAY AFTERNOON.
COULD SEE THUNDERSTORM DEVELOPMENT IN THE LATE AFTERNOON IN THE
SOUTHEAST.

&&

.HYDROLOGY...19/20Z

SNOW MELT IN THE FAR NORTH IS ALREADY AFFECTING RIVERS ACROSS
NORTHERN IOWA.  MODERATE FLOODING IS EXPECTED AT ESTHERVILLE ON THE
WEST FORK DES MOINES RIVER BY MID WEEK...AND MINOR FLOODING ON THE
EAST FORK DES MOINES RIVERS IS EXPECTED OVER THE NEXT SEVERAL DAYS.
RIVER FLOOD WARNINGS ARE NOW IN EFFECT FOR SEVERAL SITES OVER
NORTHERN IOWA.

AN ACTIVE WEATHER PATTERN FOR SUNDAY AND THE UPCOMING WEEK WILL
THREATEN CONDITIONS FURTHER.  SOME UNCERTAINTY EXISTS IN EXACTLY HOW
THE SNOW MELT FROM THE SNOWPACK OVER SOUTH DAKOTA AND MINNESOTA WILL
RESPOND OVER THE NEXT THREE TO FIVE DAYS.  RAINFALL FROM A COUPLE OF
WEATHER SYSTEMS THAT WILL AFFECT THE MIDWEST WILL COMPLICATE
THINGS.  TONIGHT AND SUNDAY RAIN WILL DEVELOP AND SPREAD NORTHEAST
FROM MISSOURI.  RAINFALL AMOUNTS ARE NOT CERTAIN BUT THE HEAVIEST
RAINFALL WILL LIKELY REMAIN OVER SOUTHERN IOWA AND HAVE A MINIMAL
IMPACT TO RIVERS CURRENTLY IN FLOOD.  A SECOND SYSTEM FOR MONDAY AND
TUESDAY WILL BRING MORE WIDESPREAD RAINFALL WITH HIGHER RAINFALL
AMOUNTS LIKELY ACROSS THE NORTH AND EAST.  THIS IS A CHANGE FROM
PREVIOUS THINKING AND THIS WILL IMPACT RIVERS.  COLDER AIR WILL MOVE
INTO THE REGION MID TO LATE WEEK SO SNOWMELT FROM THE SNOWPACK UP
NORTH WILL DIMINISH.  HOWEVER...THE INTERACTION OF HOW MUCH SNOW
MELT WILL OCCUR...HOW MUCH WILL MAKE IT INTO THE RIVERS AND JUST HOW
MUCH RAINFALL WILL OCCUR AND WHERE LEADS TO SOME UNCERTAINTY OF
ADDITIONAL FLOODING BUT WITH AREA RIVERS ALREADY IN FLOOD AND
FORECAST TO BE IN MODERATE FLOOD THE SITUATION WILL NEED TO BE
MONITORED.

TO KEEP INFORMED OF THE ACTIONS OF AREA RIVERS PLEASE REFER TO OUR
AHPS RIVER WEB PAGES FOR MORE INFORMATION ON RIVER FORECASTS. GO TO
OUR WEB SITE AT WEATHER.GOV/DESMOINES THEN CLICK ON THE OPTION FOR
RIVERS & LAKES ON THE LEFT HAND MENU.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...LEE
HYDROLOGY...FAB
AVIATION...JOHNSON
Hazardous weather outlook, Mar 20, 3:11 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
411 AM CDT SUN MAR 20 2011

IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097-211100-
BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
411 AM CDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING...A FEW OF WHICH
COULD BECOME BRIEFLY SEVERE WITH LARGE HAIL THE PRIMARY THREAT.
ADDITIONAL THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING...MAINLY ACROSS SOUTHERN AND EASTERN IOWA...AND A FEW OF
THESE COULD BE SEVERE AS WELL WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED AT INTERVALS FROM MONDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING MAINLY ACROSS SOUTHERN AND WESTERN IOWA. CONDITIONS
APPEAR MORE FAVORABLE FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
AREA FROM TUESDAY AFTERNOON INTO EARLY TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE IN THE SOUTH AND EAST LATE
TODAY...AND ACROSS MUCH OF THE AREA LATE IN THE DAY ON MONDAY AND
TUESDAY.

IAZ004>007-015>017-023>026-211100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-
411 AM CDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING...AND AGAIN LATE
THIS AFTERNOON AND EARLY EVENING. THE THREAT FOR SEVERE WEATHER IS
LOW...BUT A FEW STORMS COULD PRODUCE SMALL HAIL.

THE UPCOMING RAIN CHANCES...COMBINED WITH ONGOING SNOW MELT IN
MINNESOTA...WILL LEAD TO MINOR TO POSSIBLY MODERATE FLOODING ALONG
STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE
ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED AT TIMES FROM LATE MONDAY AFTERNOON
INTO TUESDAY EVENING. THE THREAT OF SEVERE WEATHER IS LOW ON
MONDAY...BUT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
TUESDAY AFTERNOON AND EVENING.

THE UPCOMING RAIN CHANCES...COMBINED WITH ONGOING SNOW MELT IN
MINNESOTA...WILL LEAD TO MINOR TO POSSIBLY MODERATE FLOODING ALONG
STREAMS AND RIVERS IN NORTHERN IOWA. RIVER FLOOD WARNINGS ARE
ALREADY IN EFFECT IN SOME AREAS. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE IN THE DAY ON TUESDAY.

LEE

In the hours before

Special weather statement, Mar 20, 3:36 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
436 AM CDT SUN MAR 20 2011

IAZ024>026-034>038-046>050-060-061-201045-
HUMBOLDT-WRIGHT-FRANKLIN-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
GREENE-BOONE-STORY-MARSHALL-TAMA-POLK-JASPER-
INCLUDING THE CITIES OF...HUMBOLDT...CLARION...HAMPTON...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...JEFFERSON...BOONE...AMES...MARSHALLTOWN...
TOLEDO...DES MOINES...NEWTON
436 AM CDT SUN MAR 20 2011

...STORMS WITH SMALL HAIL MOVING THROUGH CENTRAL IOWA...

NUMEROUS THUNDERSTORMS WILL MOVE ACROSS CENTRAL IOWA THROUGH 545 AM.
SOME OF THESE WILL BE CAPABLE OF PRODUCING HAIL UP TO THREE-
QUARTERS OF AN INCH IN DIAMETER. BRIEF HEAVY DOWNPOURS AND
OCCASIONAL LIGHTNING WILL ALSO OCCUR WITH THESE STORMS AS THEY
MOVE NORTHEAST AT 45 MPH.

CC

The radar

The Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Black Hawk

When
March 20, 5:01 AM CST
Where
Black Hawk County, Cedar Falls
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.520, -92.450

A trained spotter in Cedar Falls reported nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278857.